Action of Modular Correspondences around CM Points

  • Jean-Marc Couveignes
  • Thierry Henocq
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2369)


We study the action of modular correspondences in the p-adic neighborhood of CM points. We deduce and prove two stable and efficient p-adic analytic methods for computing singular values of modular functions. On the way we prove a non trivial lower bound for the density of smooth numbers in imaginary quadratic rings and show that the canonical lift of an elliptic curve over \( \mathbb{F}_q \) can be computed in probabilistic time ≪ exp((log q)1/2+ε) under GRH. We also extend the notion of canonical lift to supersingular elliptic curves and show how to compute it in that case.


Elliptic Curve Elliptic Curf Isomorphism Class Modular Function Endomorphism Ring 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A.O. Atkin and F. Morain. Elliptic curves and primality proving. Math. Comp., 61:29–68, 1993.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    J. Chao, O. Nakamura, and K. Sobataka. Construction of secure elliptic cryptosystems using CM tests a nd liftings. ASIACRYPT’98, 1514:95–109, 1998.MathSciNetGoogle Scholar
  3. 3.
    Jean-François Mestre. Lettre à P. Gaudry et R. Harley, décembre 2000. Private communication.Google Scholar
  4. 4.
    M. Eichler. The basis problem for modular forms and the traces of the hecke operators. Lecture Notes in Math., 320, 1973.Google Scholar
  5. 5.
    Alice Gee and Peter Stevenhagen. Generating class fields using Shimura reciprocity. Lecture Notes in Computer Science, 1423:441–453, 1998.Google Scholar
  6. 6.
    David Kohel. Endomorphism rings of elliptic curves over finite fields. Thesis. University of California at Berkeley, 1996.Google Scholar
  7. 7.
    J. Lagarias and A. Odlyzko. Effective versions of the Chebotarev density theorem. In A. Fröhlich, editor, Algebraic Number Fields. Academic Press, 1977.Google Scholar
  8. 8.
    Serge Lang. Elliptic functions, second edition. GTM. Springer, 1987.Google Scholar
  9. 9.
    H. W. Lenstra and A. Lenstra. Algorithms in number theory. Handbook of Theoretical Computer Science, Algorithms and Complex ity, A:673–718, 1990.MathSciNetGoogle Scholar
  10. 10.
    H. W. Lenstra and C. Pomerance. A rigorous time bound for factoring integers. Journal of the American Mathematical Society, 5(3):483–516, 1992.zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    J. Lubin, J.-P. Serre, and J. Tate. Elliptic curves and formal groups. Lecture notes prepared in connection with the seminars held at t he Summer Institute on Algebraic Geometry, Whitney Estate, Woods Hole, Massachu setts, July 6-July 31, 1964,–8, 1964.
  12. 12.
    J.-F. Mestre. La méthode des graphes. exemples et applications. Proceedings of the international conference on class numbers and fundamental units of algebraic number fields (Katata, 1986), pages 217–242, 1986.Google Scholar
  13. 13.
    T. Satoh. The canonical lift of an ordinary elliptic curve over a finite field and its point counting. J. Ramanujan Math. Soc., 15:247–270, 2000.zbMATHMathSciNetGoogle Scholar
  14. 14.
    R. Schoof. Elliptic curves over finite fields and the computation of square roots modulo p. Math. Comp., 44:183–211, 1985.MathSciNetGoogle Scholar
  15. 15.
    R. Schoof. Counting points on elliptic curves over finite fields. Journal de Théorie des Nombres de Bordeaux, 7:219–254, 1995.zbMATHMathSciNetGoogle Scholar
  16. 16.
    J.-P. Serre. Groupes divisibles (d’après John Tate). Séminaire Bourbaki, 10(318):73–86, 1966.Google Scholar
  17. 17.
    Thomas R. Shemanske. Ternary quadratic forms and quaternion algebras. Journal of Number Theory, 23:203–209, 1986.zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    J. Vélu. Isogénies entre courbes elliptiques. Comptes rendus à l’Académie des sciences de Paris, 273, Série A:238–241, 1971.zbMATHGoogle Scholar
  19. 19.
    William C. Waterhouse. Abelian varieties over finite fields. Ann. scient. Ec. Norm. Sup., 2(4):521–560, 1969.zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Jean-Marc Couveignes
    • 1
  • Thierry Henocq
    • 1
  1. 1.Groupe de Recherche en Informatique et Mathématiques du MirailUniversité de Toulouse IIToulouseFrance

Personalised recommendations